Benadryl Overdose Symptoms And Treatment

Benadryl is one of the most common drugs used in the treatment of allergies. It contains the active ingredient Diphenhydramine, which is an antihistamine that treats allergies on the skin and respiratory system. As with any drug, it is possible to overdose on Benadryl. Overdose can occur incidentally or accidentally when someone takes more than the recommended or normal dosage.

Signs and symptoms of Benadryl overdose

The symptoms of Benadryl overdose often depend on a number of factors including its dosage and whether it is taken with any other medications or substances.

benadryl overdoseEarly signs and symptoms of diphenhydramine overdose may include dry mouth, stomach pain, and nausea. Also, the patient may experience an inability to urinate or sweat. Other signs may include unsteadiness or difficulty in making normal body movements. People may also experience rapid heartbeat, skin flushing, and extreme drowsiness. Even the mildest symptoms of benadryl overdose should be taken to the attention of a registered health care professional, to prevent the possibility of developing further complications.

Neurological effects of diphenhydramine overdose include agitation or confusion. The patient may appear incoherent and may not able to comprehend or focus well enough to hold a simple conversation. Other neurological symptoms associated with overdose on this medication include:

Hallucinations

Hallucinations is one sign of benadryl overdose, because antihistamine affects the brain to cause drowsiness and also create irregular thought process that manifests as hallucinations.

Loss of consciousness

Benadryl induced loss of consciousness is different from normal sleep, in which the affected individual cannot be awakened normally. It is a serious condition because if left untreated the patient can go to coma stage. So, any suspect of diphenhydramine overdose should be treated immediately.

Seizures

Diphenhydramine overdose can display seizures, which may get worse if the patient consumes Benadryl with drugs that will enhance its effects. Alcohol, antihistamines, and monoamine oxidase inhibitors should be avoided when taking Benadryl.

Tremors

Tremors are unnatural body movements like muscle twitching, and may occur as a result of overdose on Benadryl. Other effects include lack of voluntary muscle control, unsteadiness, shaking and weakness may also be displayed.

Cardiac symptoms include hypotension, sinus tachycardia, cardiogenic shock, and decrease in myocardial contractility, ventricular tachycardia, and heart block due to slowing of sodium conduction.

Other symptoms include pulmonary edema, rare skin eruptions, and rare incidence of rhabdomyolysis.

allergy reliefHow is Benadryl Overdose Treated?

Benadryl overdose treatment should be initiated immediately to prevent life-threatening effects and reduce the risk of mortality. The case of overdose is first treated by paramedics who start administering intravenous fluids to prevent dehydration. They start with cardiac monitoring and if seizures are present, benzodiazepines are administered to manage it. Paramedics start gathering information on the amount of benadryl taken and the time it was ingested. In order to start the treatment procedure, it is necessary to know the weight, age and overall health of the patient.

After reaching hospital, the following procedures are performed to reduce the overdose on Benadryl:

Treatment with activated charcoal

Activated charcoal is administered to conscious patients through mouth and in patients with altered CNS, it is administered via nasogastric tube. Activated charcoal adsorbs benadryl on to its surface thus preventing it to get absorbed in the intestines.

IV fluids

IV fluids are administered to treat hypotension. Dopamine is also administered to address the same situation.

Endotracheal Intubation

If patients start experiencing seizures, it may cause respiratory collapse which can be prevented if intubated immediately.

Socium bicarbonate

If the patient experience cardiac toxicity, sodium bicarbonate is administered to improve heart condition.

Physostigmine

The drug physostigmine is an antidote to benadryl overdose. It belongs to the class of cholinesterase inhibitors which pass through blood-brain barrier to enhance acetylcholine levels. An increased acetylcholine levels in the body reverse the anti-cholinergic effect of benadryl.

Barbiturates and benzo-diazepines

Barbiturates and benzo-diazepines are drugs prescribed to manage seizures. The most commonly prescribed drugs to manage seizures in case of benadryl overdose are Phenobarbital and Valium.

To prevent overdose on benadryl, the medication should be kept out of children’s reach and should be taken as recommended by the physician. It should not be taken without a prescription, particularly to determine the appropriate dosage.

Tip: Not a big fan of Benadryl? Then I suggest you try a natural allergy relief instead. Take a look at this!